Indiana, 2003

High Wind in Indiana, November 12, 2003

November 12, 2003 · NWS IND · 2 events in 2 counties and zones

High winds knocked down parts of walls at a Pottery Barn as well as at a restaurant in a fashion mall on the far north side of Indianapolis. A man and woman were injured inside the restaurant as a result.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

High winds knocked down parts of walls at a Pottery Barn as well as at a restaurant in a fashion mall on the far north side of Indianapolis. A man and woman were injured inside the restaurant as a result. Also, 50,000 residents in Marion county and 5,300 in Howard county were without power for a time. The winds were not associated with thunderstorms. a 58 mph gust was recorded at the Indianapolis International Airport, while a 61 mph gust was recorded in Kokomo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 12, 2:20 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 12, 2:20 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED NOV 12 2003

.DISCUSSION...FORECAST FOCUS TODAY WILL BE ON WIND AND CHANCES OF
TSRA EARLY THIS EVENING.

AT 19Z TSRA ON 88D IN SOUTHER 1/3 OF CWA.  DEWPOINT FRONT EVER SO
SLIGHTLY CREEPING INTO WESTERN INDIANA.  COLD AIR WITH MAIN PORTION
OF CDFNT REMAINS BACK IN IOWA.

MODELS IN FAIR AGREEMENT TODAY AND WILL USE A BLEND.  AS
THUNDERSHOWERS ARE ONGOING WILL KEEP SMALL CHANCE IN FOR SOUTH FOR A
FEW HOURS THIS EVENING.

FROPA IS EXPECTED TO BE CLEAR OF THE CWA BY 00Z-02Z. DEEPENING
SURFACE LOW OVER MN IS MOVING EAST.  AS THIS LOW CONTINUES EAST
TIGHT GRADIENT ALONG WITH H85 50KT JET AND 100+ KTS AT H5 AND ABOVE
WILL PRODUCE VERY STRONG AND GUSTY WIND TONIGHT.  KLAF ALREADY
GUSTING INTO THE MID 20S SO WILL ISSUE WIND ADVISORY FOR TONIGHT FOR
ENTIRE CWA.

AFTER FROPA SKIES WILL CLEAR ALLOWING TEMPS TO DROP INTO THE 30S.
STRONG COLD ADVECTION CONTINUES ON THURSDAY WITH HIGHS ONLY IN THE
40S.  MOS REFLECTS THIS TREND WELL AND WILL GO WITH THAT.

AFTER TONIGHT DRY FORECAST EXPECTED UNTIL THE END OF THE WEEK.
&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TONIGHT IND CWA.
&&

SALLY
Hazardous weather outlook, Nov 12, 6:15 PM EST, 45 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 PM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL INDIANA TONIGHT.
EXPECT WEST WINDS 25 TO 30 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE UNTIL 530 PM.

In the hours before

Special weather statement, Nov 12, 4:56 PM EST, 2 hours 4 minutes before
INZ041-042-049-122300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
456 PM EST WED NOV 12 2003

TORNADO WATCH #944 THAT WAS IN EFFECT FOR...DELAWARE...RANDOLPH AND
HENRY COUNTIES... HAS BEEN CANCELLED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Marion

When
November 12, 7:00 PM EST to 10:00 PM EST
Where
Marion forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

High Wind, Howard

When
November 12, 7:00 PM EST to 10:00 PM EST
Where
Howard forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
NEWSPAPER
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335572, 5335573.